Informative Guide to Penicillin Rash

Penicillin rash found on the skin can be a symptom of allergic reaction to penicillin. Generally, penicillin is the most common type of antibiotic that is given to patients to treat various kinds of bacterial infection and to treat skin infection, sinus problems, upper respiratory infections and strep throat. However, there are some people who may be sensitive and they may develop rashes while taking the penicillin.

The rash may appear right away after drinking the penicillin while there are few who may develop rashes during the course of drinking penicillin. The penicillin rash may also appear in different forms and the severity of the rashes may differ from one person to another.

Penicillin had already saved many people and it is not really clear why there are people who are over sensitive while other responds positively. Normally, penicillin has wide range of antibiotics under its name. If you are allergic to one type, you are also considered to be allergic with the other types that belong to penicillin.

However, not all rashes that appear during the course of taking penicillin are penicillin rash and allergic reaction. Consult your doctor to determine if the rashes that you have are related to adverse reaction. Your doctor will determine if what you have is penicillin rash.

If you already had penicillin rash before, it is important that you tell your physician. There are some who had outgrown their penicillin allergy overtime. Some patients who had adverse reaction before are given penicillin in lower dosage or they received them gradually to avoid allergic reaction while there are some who just avoid them all together. Visiting your doctor will determine the right course of medication for your condition.

What are the symptoms of Penicillin rash?

Symptoms and appearance of penicillin rash may vary. Some common symptoms may appear like:

  • Penicillin rash may appear like hives, it may be raised and bumpy from the outer skin. The spots are red and very itchy. Penicillin rash that appear like hives may come and go right after taking the medication.
  • Some may observed that swelling of the skin might also appear. Other cases may also have swelling of throat.
  • Other forms of rashes can be flat and blotchy. This type of penicillin rash may start to appear days after the treatment had started. Unlike the other types of penicillin rash, flat rashes associated with penicillin do not change and stays the same by the hour.

Others who have severe penicillin rash may also have:

  • Wheezing
  • Swollen lips
  • Anaphylaxis

What are the causes of Penicillin rash?

Penicillin rash associated with penicillin rash is not clearly known but clinical studies show that it occurs when the body responds to penicillin as harmful instead of as a remedy thus resulting to production of immunoglobulin E antibodies to fight the allergen. However, the exact cause why the body behaves that way is not clear.

Rash can be mild or severe in form. It is important that you see your doctor immediately in order  to run several tests like skin test and blood test to determine if what you have allergic reaction.

What is the risk factors affecting Penicillin rash?

It is not clear why others develop sensitivity to penicillin while others do not. However, there are some risk factors that increase the possibility of developing one. Here are some risk factors related to penicillin rash:

  • If a person is between the 20 to 49 years of age
  • Have cystic fibrosis
  • Had history of allergic reaction to penicillin before
  • If a person have HIV/AIDS

What are the treatments for Penicillin rash?

 

1. Antihistamine

Antihistamine is given to patients who developed penicillin rash. This may help in reducing the itchiness and the swelling of the hives.

 

 

 

 

2. Injection

An injection of epinephrine is given if severe penicillin rash is observed. This is effective in reducing severe adverse reaction.

 

 

 

 

 

3. Let your doctor know

If you had penicillin rash in the past, it is important that you let your doctor know. This will help your physician the right course of treatment for you.

           

 

 

 

 

4. Penicillin Desensitization

There are some rare cases that your doctor will ask you to undergo penicillin desensitization.  This process will require you to receive small dosage of penicillin at first, then, gradually increasing it intravenously if you do not develop allergic reaction. However, penicillin desensitization is done under controlled setting and under direct supervision of a doctor, in order to avoid allergic reaction.

 

 

 

Penicillin is a type of antibiotic that already helped and treated many people. However, there are some who may have allergic reaction to it. If you developed penicillin rash after taking penicillin, it is important that you visit your physician right away to avoid other adverse reaction.

Leave a Reply

Your email address will not be published.